Discussions that mention phenytoin

Epilepsy board


I too have had major problems with dilantin and keeping the levels steady. Especially when I was taking the generic phenytoin. Contrary to what people say, they are NOT equal, and many neuros will tell you the same thing. I had been on a dose of 600 a day for 3 months, no prob, then suddenly became toxic with level up at 32. They thought I had tried to overdose. Oh my. Same thing happened with Tegretol about a year ago, but med just needed adjusted, so no harm done. My levels tend to go up very quickly, and drop very quickly. If I miss two doses, I'm below theraputic, and I'm having seizures, if we don't watch levels close, get to high and I'm having them. It gets so frustrating. Dilantin is a tough drug for me to regulate because level needs to be between 16-20 roughly to keep me sz free in combination with the other two meds I'm on. Also, drinking alot of milk, especially within about an hour of taking Dilantin either before or after can interefere with it's absorbtion. Also, sometimes combined with other meds can make things tough because they may lower one drug, and raise the other. I'm sorry you are having such a tough time, hang in there, and God bless.
THANKS EVERYONE FOR YOUR FEEDBACK! Actually, my level from Friday came back at 31.7 so I didn't take any all weekend (per the doctor). He called me Monday a.m. and cut me back to 400mg/day and increased my Lamictal to 150mg 2x/day. He said that dilantin is a rather unpredictable drug and would like to get me off of it if possible (that's why he's upping the Lamictal). He said that the slightest increase/decrease in dosage can cause the levels to go up/down exponentially.

I too thought that 600mg/day was high considering I'm 5'2" and weigh 130 lbs. (when I weighed 300 lbs. I didn't take that much!). You should've seen me when they had me on 800mg/day after I had my last seizure (12/16) when my level had dropped to 5.6 ~ SCARY! I was at the mall Christmas shopping w/my step-daughters and tried on a pair of jeans and literally fell over in the dressing room. Then, when the escalator came to an end I tripped and fell. Talk about not being able to focus and feeling drunk all the time?! EY!

Anyway, I find the statement from "mandiyew" about the generic version of dilantin (phenytoin) interesting. I get my medication through my insurance co's mail-order program and that's exactly what they send! Perhaps I need to talk to the doctor about NOT checking the box that says "generic is OK".

Again, thanks for everyone's feedback ~ I greatly appreciate it. :)
SuzyQ - Generic phenytoin and Dilantin are NOT the same thing no matter what your medical insurance tries to sell you on. Your neuro needs to write "dispense as written" when he prescribes Dilantin. On the generic my levels are at 5.6 and on Dilantin my levels are 12.2.
Thanks again everyone ~ appreciate your insight. :angel:

I will MOST CERTAINLY be talking to my neuro about this ASAP. A week ago Friday my level escalated to 31.7, this past Monday he cut me back to 400 mg/day and on Friday night I went and had my levels drawn and now it's down to 8.8!

I am TERRIFIED that I'm going to have a seizure ~ this is insane that they can't figure out what's going on. This not driving business is for the birds and is getting to be a major inconvenience. I feel like I've lost all my independence... :confused:

P.S. to Travis -- My husband did just inspect the Phenytoin and you're absolutely right...it is a capsule inside, not powder like regular Dilantin!!! Isn't Dilantin supposed to be "time released"? Wondering if maybe that's what the problem/difference is between the two.
Hi All,

I am so glad to read that others are having trouble regulating their Dilantin levels. This is the second time in a month that mine has bottomed out and I have begun having sz's again. I am on 600 mg., trying to get the level up and keep it up. It seems that when I take antibiotics, my level bottoms out. Today it was 6.2. Way too low!

I really didn't know that their was such a big difference in generic phenytoin and Dilantin!

FYI.....beware of your levels taking any antibiotic, especially a drug like Cipro or even pennicillin. I have bottomed out on both.

Pam:)